Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS San Diego, CA

July 23, 2019San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 23, 2019, 3:38 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2019, 3:38 PM PDT (22:38 UTC)
Expired
Jul 23, 2019, 5:49 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 68 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS56 KSGX 232238
FFWSGX
CAC073-240145-
/O.NEW.KSGX.FF.W.0018.190723T2238Z-190724T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
338 PM PDT Tue Jul 23 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northeastern San Diego County in southwestern California...

* Until 645 PM PDT.

* At 338 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Borrego Springs, Hwy 78 Between Banner And S2, Hwy 78 Between S2
  And Borrego Springs Rd, Hwy S22 Between Ranchita And Borrego
  Springs, Ranchita, Borrego Palm Canyon, Hwy S2 Between Hwy 79 And
  Hwy 78, Fish Creek Wash, Hwy S2 Between Shelter Valley And Agua
  Caliente and Shelter Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3340 11642 3305 11621 3305 11652 3339 11663

$$

Moreland
2 follow-up statements
969 
WGUS76 KSGX 232336
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
436 PM PDT Tue Jul 23 2019

CAC073-240145-
/O.CON.KSGX.FF.W.0018.000000T0000Z-190724T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
436 PM PDT Tue Jul 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

At 435 PM PDT, up to two inches of rain has fallen across the 
warning area. Moderate flooding of Borrego Palm Canyon is occurring 
due to the heavy rains. Motorists and hikers within and downstream 
of the canyon should seek higher ground immediately.

Some locations that will experience flooding include...
Borrego Springs, Hwy 78 Between Banner And S2, Hwy 78 Between S2 And
Borrego Springs Rd, Hwy S22 Between Ranchita And Borrego Springs,
Ranchita, Borrego Palm Canyon, Hwy S2 Between Hwy 79 And Hwy 78, Fish
Creek Wash, Hwy S2 Between Shelter Valley And Agua Caliente and
Shelter Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3340 11642 3305 11621 3305 11652 3339 11663

$$

Moreland
491 
WGUS76 KSGX 240049
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
549 PM PDT Tue Jul 23 2019

CAC073-240058-
/O.CAN.KSGX.FF.W.0018.000000T0000Z-190724T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
549 PM PDT Tue Jul 23 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3340 11642 3305 11621 3305 11652 3339 11663

$$

Moreland

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:35 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 1:35 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
135 PM PDT Tue Jul 23 2019

.SYNOPSIS...
Monsoon flow from the southeast will continue to bring moisture
into southern California through Thursday. This will produce
scattered thunderstorms in the mountains and deserts each day from
late morning through early evening. Isolated to scattered showers
and thunderstorms will also be possible west of the mountains
during the nights and mornings through Thursday. A drying trend
begins Friday and continues through the weekend, with increasing
temperatures inland. Monsoon moisture may return for the early to
middle part of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The upper level high remains over the 4-corners area and continues
to provide monsoon moisture to SoCal in southeast flow aloft. The
upper-level feature that brought organized showers/tstms to the
region this morning has moved to the north but a few light showers
continue to move northward across SoCal. In its wake, this
disturbance has left an area of subsidence over SoCal which, along
with the cloud cover from earlier, has delayed the initiation of
tstms over the mtns this afternoon. However a cluster of tstms
has developed over the mtns of Baja about 15-20 miles south of the
border and high resolution models continue to indicate the
development of afternoon tstms over our local mtns. Any tstms that
develop over the mtns this afternoon will have the potential to
produce gusty and erratic winds, hail of varying size, and locally
heavy rainfall which could lead to flash flooding.

From previous discussion...
The center of the 4-corners high will drift to the southwest through
Saturday. This will bring little or no changes for SoCal weather
on Wed and Thu. Moist southeast flow will continue, with good
chances for afternoon tstms in the mtns and deserts as well as
chances for nocturnal light showers/tstms across the region. The
moist and cloudy conditions will continue to mitigate daytime
temperatures...even inland.

For Friday and Saturday...as the 4-corners high continues to drift
to the southwest, the moisture becomes displaced farther south and
the influx of moisture into SoCal decreases. The resulting drier
and more stable conditions will significantly reduce the chances
for showers/tstms and also allow for higher daytime temperatures
inland...especially in the lower deserts where temps could be 5
degrees above seasonal averages.

For Sunday through early next week...the center of the high
pressure is expected to migrate northward again with slight
weakening of the high pressure as well. This should bring a return
of monsoonal moisture for the early to middle part of next week.

&&

.AVIATION...
232000Z...Coast/Valleys...Mostly CLR with high clouds AOA 10000 FT
MSL. In the valleys, SCT-BKN040-070CB for eastern portions of the
valleys with -SHRA and VCTS possible at times. TS/SHRA activity
diminishing after 01Z. Patchy stratus on the coast overnight, with
brief periods of CIGS with bases near 1000 FT MSL possible 13-16Z at
KSAN/KCRQ/KSAN, although confidence is LOW-MOD. Low confidence in
areas of -SHRA developing Wednesday morning, mostly in the valleys
and in SD County.

Mountains/Deserts...Variable clouds, mostly BKN040-070, with areas
of TSRA most prominent over the mtns through 01Z, with decreasing
coverage this evening and overnight. Gusty SFC winds, STG UDDFTS and
frequent lightning will be possible near storms. Otherwise, SCT-BKN
high clouds AOA 15000 FT MSL through Wednesday.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested at this time. However weather
spotters are encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Rodriguez

In the hours before

Special weather statement, Jul 23, 2:26 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Diego CA
226 PM PDT Tue Jul 23 2019

CAZ058-062-232230-
San Diego County Mountains-San Diego County Deserts-
226 PM PDT Tue Jul 23 2019

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN SAN DIEGO COUNTY...

At 223 PM PDT, strong thunderstorms were located along I-8 and
Highway 94, between Pine Valley, Boulevard, and Jacumba Hot
Springs. These storms were moving northwest at 15 mph.

Winds in excess of 40 mph are possible with these storms along with
frequent lightning and heavy rainfall.

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Boulevard And
Imperial County Line, I-8 Between Pine Valley And Boulevard, Pine
Valley, Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And
Imperial County Line, Boulevard, Hwy S2 Between Agua Caliente And
Canebrake, Fish Creek Wash, Hwy S1 Between Lake Cuyamaca And Mount
Laguna, Hwy S2 Between Shelter Valley And Agua Caliente, Campo, La
Posta Indian Reservation, Canebrake, Agua Caliente, Tierra Del Sol,
Campo Indian Reservation, Live Oak Springs and Jacumba.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3294 11658 3303 11610 3262 11611 3260 11636
TIME...MOT...LOC 2123Z 136DEG 12KT 3275 11631

Moreland
Local storm report, Jul 23, 2:50 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLOOD            14 E CAMPO              32.64N 116.23W
07/23/2019                   SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 6 INCHES OF WATER
            STANDING IN YARD. LOTS OF RUNOFF ON HILLSIDE
            MOVING MUD.

&&

CB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:26 PM PDTSpecial Weather StatementSGXSan Diego64 min
Jul 23, 2:46 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 23, 3:56 PM PDTSevere Thunderstorm WarningSGXSan Diego22 min
Jul 23, 4:17 PM PDTFlash Flood WarningSGXRiverside2 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.